Hail, Warren
- When
- February 23, 10:42 PM CST
- Where
- Warren County, 3 mi N of Hadley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.093, -86.620
Quarter-sized hail was reported just north of Hadley, in Warren County.
Deep low pressure developed across Missouri the afternoon of February 23, with a warm front extending east across northern Kentucky. Scattered thunderstorms developed across central and north central Kentucky later that evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Deep low pressure developed across Missouri the afternoon of February 23, with a warm front extending east across northern Kentucky. Scattered thunderstorms developed across central and north central Kentucky later that evening. Despite limited moisture and instability, some storms exhibited rotation and produced marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 23, 9:19 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1019 PM EST THU FEB 23 2012 .Update... Issued at 1019 PM EST Feb 23 2012 Going to need to update the forecast quickly as convection is on the rebound across our western sections. It appears that nocturnal cooling is quickly eroding the elevated mix/warm layer and convection is now being able to develop vertically with the reduction in convective inhibition. Recent radar imagery reveals showers and thunderstorms quickly developing west of I-65...but still well out ahead of the surface frontal boundary. Storms do not appear to be rooted in the surface layer...yet. Main threats look to be gusty winds and possibly some large hail. Updated products out shortly. Update issued at 938 PM EST Feb 23 2012 Convection continues to rumble across our eastern sections this evening. Parameters never really got in sync with each other to produce a severe weather. We did have one decent storm that popped across Bullitt county that produced a decent amount of dime sized hail. Those storms have quickly moved to the northeast and are close to exiting our Bluegrass counties. Other convection continues to struggle across the eastern portions of south-central Kentucky. Convection appears to be driven in large part by large scale ascent ahead of an approaching trough axis. 00Z BNA sounding showed a very deep mixed layer in the lower levels with some instability aloft. Much of the activity across south-central KY appears to be elevated as well. Surface front is now pushing into western Kentucky. Some development has recently popped up across northwest Tennessee near Clarksville. Will be watching this activity as it is closer to the better moisture and may eventually become rooted near the surface. This activity...if it holds together would affect our far southern counties over the next few hours. For now...have kept slight-chance PoPs in the west with the highest PoPs in the east for the next few hours. If convection to our southwest holds together, will need to raise PoPs a bit more in the south. Overall threat of severe weather looks greatly diminished...however any storm will be capable of producing heavy rains, gusty winds, small hail, and cloud to ground lightning. Updated forecast and text products are already out. Update issued at 635 PM EST Feb 23 2012 Did a quick update to the forecast to account for the batch of convection that fired up east of I-65 and will affect the Bluegrass region early this evening. Elsewhere, lowered PoPs slightly for the next few hours and then ramped them back up as the frontal boundary to the west swings through the region. It appears that we're in a waiting game this evening with regards to the severe weather threat. Initial batch of convection fired just west of I-65 late this afternoon. However, strong moisture convergence and theta-e advection appears to have spawn the convective cluster that is currently moving through the Bluegrass region. Looking at the mesoscale analysis...it appears that several variables are present which are limiting our convective potential at the present time. First...the strong mid-level westerly flow has prevent moisture transport northward from the south. While the models indicated that mid-50s dewpoints would advect north...that has not happened...yet. Secondly, ACARS soundings out of SDF this afternoon reveal an elevated mixed layer which has led to increasing values of convective inhibition...generally across the south and western sections of the forecast area. Convection across the Bluegrass is not rooted at the surface...but appears to be elevated in nature. The strong westerly flow has also resulted in bulk shear values of over 70kts. Vertical and 3-D analysis of the radar data with the initial storms indicated that the shear was tilting the updrafts quite a bit to the NE with increasing height. While it appears that we may be entering a relative minimum in convective coverage, recent observations do show moisture pooling out ahead of the surface cold frontal boundary which is still west of the Wabash and Mississippi Rivers. Quality moisture is still lacking, but dewpoints are getting into the mid 50s. With the onset of nocturnal cooling...I believe that this elevated mixed/warm layer will likely mix out. This perhaps may be already occurring to the west as inhibition is weakening quickly to the west and CAPE values have increased a bit according to the latest SPC mesoanalysis. I believe that we still have a window of opportunity for convection this evening as the front pushes into the region. The HRRR and other high resolution models appear to have backed off convection slightly. However, these models have a history of being a bit too pessimistic with convection in the past. The other thing we have noted is that the surface winds have started to shift back to southwest in areas to our west. This will likely result in a lowering of storm-relative helicity and may result in a lesser threat for updrafts to obtain or sustain rotation. Will continue to monitor things closely over the next couple of hours and amend the forecast as required. .Short Term (Tonight through Friday night)... Updated at 300 PM EST Feb 23 2012 ...Severe Weather Possible Through This Evening... As of 20Z, a 990 mb surface low was over central Missouri, and its associated warm front extended eastward across Kentucky. Starting to see more of a cloud band coinciding with the east-west pressure trough and wind shift. A fairly extensive cu field centered on the confluence of the Wabash and Ohio Rivers seems to be the most likely point to initiate severe convection in the next few hours. SPC continues to advertise a slight risk, with a better than 30% chance for severe wind gusts centered on the Ohio River. Tornado probabilities have been lowered, but there is still concern especially north of the boundary, where helicity is enhanced due to the SE surface winds. Temperatures have warmed sufficiently even north of the boundary that the instability is there. However the low-level moisture return has been slower to arrive, so we will have only a narrow window to initiate storms late this afternoon. Worst weather is still expected from roughly 22Z through 03Z, and at this point it is largely a waiting game for convective initiation. Damaging winds, large hail, and isolated tornadoes are all still in play. Cold pool associated with the upper trof and low-level cold advection will make for a chilly and raw Friday. Will maintain a low overcast, with the chance for light rain especially in the northern counties. POPs will range from a dry forecast south of the Parkways...to a low-end chance in southern Indiana, and QPF will be quite low. Tight pressure gradient behind the exiting low, and efficient mixing will keep sustained winds at 15-25 mph with a few gusts over 35 mph. Expect a very minimal recovery in temps, with highs barely cracking 50 in the south. Lows Friday night will dip into the upper 20s, which is actually just a couple degrees below normal for this time of year. Expect a few flurries late in the evening as the cold air finally arrives, but not looking for any snow accumulation at all and will not mention a measurable POP. .Long Term (Saturday through Thursday)... Updated at 300 PM EST Feb 23 2012 Sat/Sun/Mon we'll sit in a quiet weather period with temperatures steadily increasing each day. Sfc high pressure will be in control Sat/Sun with return flow beginning on Monday. Zonal flow aloft will dominate Sat-Mon. While high temps will only be in the lower 40s Sat, they should increase to the 50s for Sun/Mon. Low temps will be in the mid 20s Sat night, but mid to upper 30s for Sun/Mon nights. By Mon night, a strong upper level trough will drop south into the Rockies creating lee side sfc cyclogenesis sometime early next week. Models vary on the timing and sfc low/front evolution, but generally it looks like the upper trough will push east into the Midwest by Wed/Thurs with a sfc low pushing through the upper Midwest. Ahead of this system, isentropic lift and very subtle upper level waves passing through the region will begin Monday night allowing for a 20% chance of rain showers over south central KY. Lift and moisture return will continue to increase Tues combined with weak upper level waves justifying an increase in POPs over the entire area. Tues night or early Wed, the cold front or a warm front and cold front (depending on which model soln you buy) will cross the region causing showers and thunderstorms. There is still quite a bit of discrepancy in the model sfc feature solns and so did not make big changes to this forecast. As previously mentioned, high temps for Tues/Wed will likely be warmer than what's currently in the forecast especially if we get a good warm surge ahead the cold front. Will continue mid 50s to around 60 for highs Tues/Wed until more certainty can be achieved. Wed night/Thurs, precip should move east of the area with sfc high pressure settling in again. High temps will cool back into the mid 40s to around 50. && .Aviation (00Z TAF Issuance)... Updated at 615 PM EST Feb 23 2012 East-west surface warm frontal boundary is currently located along and just north of I-64. Pocket of enhanced theta-e advection combined with strong moisture convergence seems to whats driving initial batch of convection moving across east-central Kentucky. Surface low still remains out towards the STL area with a surface cold front extending southwestward. Frontal boundary has yet to cross the Wabash or Mississippi Rivers. This front is forecast to swing eastward through the region tonight bringing a chance of additional convection to the region. For KLEX...initial batch of convection will affect the terminal early in the forecast period. There will likely be a break in the precipitation after 24/01Z but some additional development to the west may swing through later on. For now will keep VCSH in the forecast through 24/08Z while keeping conditions VFR. Winds will remain out of the southwest and then shift to the west by 24/14Z and remain quite gusty during the day on Friday. For KSDF...initial batch of convection developed just east of the terminal. With the frontal boundary out to the west...expect additional development to take place this evening with the best time for convection between 24/00-04Z. Most precipitation should be out of the terminal by 24/07Z. Southwest winds are likely this evening and into the overnight hours before shifting to the west by 24/14Z. Winds are likely to be quite strong on Friday with sustained 15-20kt and gusts up 30kts being possible. For KBWG...Plan on keeping VCTS in the TAF through 24/04Z as frontal boundary remains to the west and will be pushing through. Feel that precipitation will be east of the terminal by 24/06Z with VFR conditions prevailing. Southwest winds of 8-14kts can be expected this evening with a shift to the west occurring late tonight and early Friday morning. West winds of 15-20kts with gusts of 25-30kts will be possible during the day on Friday. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........MJ Short Term.......RAS Long Term........AMS Aviation.........MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 912 PM EST THU FEB 23 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-250215- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 912 PM EST THU FEB 23 2012 /812 PM CST THU FEB 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...OVERNIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER EASTERN PORTION OF THE FORECAST AREA THIS EVENING AND INTO THE OVERNIGHT PERIOD. THE BEST CHANCES FOR THUNDERSTORMS WILL BE IN AREAS EAST OF INTERSTATE 65. ANY STORM WILL BE CAPABLE OF PRODUCING HEAVY RAINS...GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE LATE TUESDAY INTO WEDNESDAY AS A COLD FRONT MOVES THROUGH THE OHIO VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCE OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE. MJ/RAS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
936 PM CST THU FEB 23 2012
KYZ024-027-240345-
BRECKINRIDGE-GRAYSON-
936 PM CST THU FEB 23 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS IN GRAYSON COUNTY...
AT 935 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF LEITCHFIELD...AND MOVING
NORTHEAST AT 55 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
LEITCHFIELD...
CENTERVIEW AND TAR HILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3773 8628 3765 8623 3759 8628 3759 8626
3760 8624 3758 8623 3758 8622 3756 8619
3756 8618 3751 8614 3741 8647 3757 8657
TIME...MOT...LOC 0336Z 244DEG 44KT 3753 8641
MPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1101 PM EST THU FEB 23 2012 KYZ024-025-027-028-240430- BRECKINRIDGE-GRAYSON-HARDIN-MEADE- 1101 PM EST THU FEB 23 2012 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY SIZE HAIL...AND 40 MPH WINDS... AT 1059 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF LEITCHFIELD...AND MOVING NORTHEAST AT 40 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... VERTREES AND HIGH PLAINS CORNER... HOWE VALLEY AND FOUR CORNERS... PERRYVILLE AND FRANKLIN CROSS ROADS... RINEYVILLE AND KRAFT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3790 8604 3762 8586 3753 8631 3768 8640 TIME...MOT...LOC 0401Z 241DEG 29KT 3765 8621 MP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1109 PM EST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL 3 N HADLEY 37.09N 86.62W
02/23/2012 E1.00 INCH WARREN KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1200121
RLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1134 PM EST THU FEB 23 2012
KYZ027-028-240500-
GRAYSON-HARDIN-
1134 PM EST THU FEB 23 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS MOVING NORTHEAST FROM GRAYSON COUNTY
INTO HARDIN COUNTY...
AT 1132 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEITCHFIELD...AND MOVING NORTHEAST AT 50
MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
LEITCHFIELD...
SAINT PAUL AND BIG CLIFTY...
SUMMIT AND LACON...
EASTVIEW AND STEPHENSBURG...
HANSBROUGH AND CECILIA...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
81 AND 86.
THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3758 8639 3756 8635 3759 8635 3759 8629
3760 8627 3765 8624 3779 8596 3758 8582
3754 8588 3751 8589 3737 8635 3754 8647
TIME...MOT...LOC 0433Z 242DEG 42KT 3751 8626
MPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1136 PM EST THU FEB 23 2012
KYZ045-046-053-054-240500-
LARUE-MARION-NELSON-WASHINGTON-
1136 PM EST THU FEB 23 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS MOVING NORTHEAST IN SOUTHERN LARUE
COUNTY...
AT 1134 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF HODGENVILLE...AND MOVING
NORTHEAST AT 55 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SPRINGFIELD...
LEBANON...
HODGENVILLE...
JERICHO AND STILES...
HOWARDSTOWN AND GLEANINGS...
DANT AND NEW HOPE...
LORETTO AND SAINT FRANCIS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3744 8580 3754 8587 3783 8533 3758 8514
3747 8549 3748 8550 3745 8554 3747 8558
3746 8562 3747 8563 3746 8564 3743 8567
3742 8566
TIME...MOT...LOC 0435Z 242DEG 51KT 3751 8571
MPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1138 PM EST THU FEB 23 2012
KYZ035-036-240500-
FRANKLIN-SCOTT-
1138 PM EST THU FEB 23 2012
...STRONG STORM WITH HAIL AFFECTING FRANKLIN AND SCOTT COUNTIES...
AT 1133 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER FRANKFORT MOVING NORTHEAST AT 45 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...NICKEL SIZED HAIL...AND STRONG
GUSTY WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
STAMPING GROUND AND DUVAL...
SKINNERSBURG AND LONGLICK...
MALLARD POINT AND TURKEY FOOT...
SADIEVILLE AND STONEWALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3847 8455 3831 8444 3828 8445 3818 8471
3819 8474 3814 8485 3824 8496 3837 8473
3837 8471 3840 8468
TIME...MOT...LOC 0437Z 237DEG 41KT 3821 8479
13The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Quarter-sized hail was reported just north of Hadley, in Warren County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358280.